Alert archive / California / Flash Flood Warnings in 2010

Flash Flood Warning 26, NWS San Diego, CA

December 20, 2010Riverside County, San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Dec 20, 2010, 3:25 PM PST for Riverside County, San Bernardino County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2010, 3:25 PM PST (23:25 UTC)
Expired
Dec 20, 2010, 10:29 PM PST
In force
7 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 152 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2010-12-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2010-12-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
447 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 20, 2:00 PM PST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 20, 2:00 PM PST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PST MON DEC 20 2010

.SYNOPSIS...MOIST FLOW HEADING INTO SOUTHERN CALIFORNIA WILL BRING
PERIODS OF RAIN AND POSSIBLE FLOODING PROBLEMS THROUGH WEDNESDAY.
THE LOW PRESSURE TROUGH OVER THE EAST PACIFIC WILL FINALLY MOVE OUT
OF THE AREA WEDNESDAY NIGHT...AND BUILDING HIGH PRESSURE WILL BRING
DRY WEATHER THURSDAY INTO THE WEEKEND.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

RAIN HAS GOTTEN HEAVIER WITH A BAND SLOWLY MOVING SOUTHEAST THIS
AFTERNOON...AND WILL CONTINUE INTO SAN DIEGO COUNTY BY SUNDOWN. WITH
THE GROUND LESS ABLE TO ABSORB THE RAIN...MUCH OF THE RAIN WILL TURN
INTO RUNOFF. ENOUGH OF THAT WILL CAUSE SOME KIND FLOODING IN ALL ITS
FORMS...PONDING OF WATER IN STREETS...FLASH FLOODS AND DEBRIS FLOWS
MAINLY IN STEEP TERRAIN...RIVERS RISING...ETC. THE FLASH FLOOD WATCH
IS IN EFFECT AND PEOPLE SHOULD BE PREPARED. THE MOST INTENSE RAIN
APPEARS THIS AFTERNOON AND EVENING...AND AGAIN WEDNESDAY MORNING AS
THE HOSE OF MOISTURE SHIFTS AROUND A BIT. SNOW LEVELS WILL REMAIN
HIGH...BUT GRADUALLY DROPPING THROUGH WEDNESDAY WHEN SKI RESORTS
WILL PICK UP SOME GOOD SNOW FOR A SHORT TIME. WINDS WILL BE BRISK AT
TIMES...BUT NOT OVERLY STRONG. THEY WILL GET STRONGER WITH THE
FRONTAL PASSAGE WEDNESDAY MORNING. THE LONG MOISTURE PLUME DIRECTED
AT CALIFORNIA FOR FIVE DAYS NOW WILL FINALLY GET SHOVED ASIDE
TUESDAY NIGHT BY THE UPPER TROUGH OFF THE COAST WHICH FINALLY PUSHES
ASHORE. AS THE TROUGH AND ITS ASSOCIATED COLD FRONT MOVE INLAND
WEDNESDAY...THE PRECIPITATION WILL END WEDNESDAY AFTERNOON AND
EVENING. THE COLD AIR ASSOCIATED WITH THIS FRONT WILL DESTABILIZE
THE ATMOSPHERE ENOUGH TO ADD SOME THUNDERSTORMS TO THE FORECAST
WEDNESDAY. THEN HIGH PRESSURE ALOFT BUILDS TO GIVE US A FEW FAIR AND
DRY DAYS THURSDAY THROUGH CHRISTMAS. ANOTHER TROUGH HEADS INTO
CALIFORNIA SATURDAY NIGHT AND SUNDAY AND GUIDANCE HAD SHOWED PROMISE
FOR ANOTHER FRONTAL LIKE RAIN EVENT...BUT THE GUIDANCE HAS BACKED
OFF THIS IDEA FOR NOW AND THERE IS ONLY A SLIGHT CHANCE.

&&

.AVIATION...
202130Z...MODERATE TO HEAVY RAIN WILL BECOME MORE WIDESPREAD THROUGH
THIS EVENING. MVFR CIGS/VSBY WILL LOWER TO IFR/LIFR IN RAIN. RAIN
WILL TAPER OFF TO SHOWERS EARLY TUESDAY MORNING AND CONTINUE THROUGH
TUESDAY AFTERNOON. HIGHER TERRAIN WILL BE OBSCURED AT TIMES.

.MARINE...
A MODERATE WEST NORTHWEST SWELL WILL CONTINUE THROUGH TUESDAY...THEN
DECREASE ON WEDNESDAY. A SOUTHWEST WIND SWELL IS EXPECTED TODAY
THROUGH WEDNESDAY. WINDS WILL CONTINUE TO BE GUSTY AT TIMES...THEN
BECOMING QUITE STRONG LATE TUESDAY INTO WEDNESDAY AS A COLD FRONT
MOVES THROUGH WITH WINDS APPROACHING SMALL CRAFT ADVISORY CRITERIA.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...SEE
LAXFFASGX.

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC...MM
AVIATION...SS
Hazardous weather outlook, Dec 20, 4:00 AM PST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST MON DEC 20 2010

CAZ042-043-048-050-055>058-060>062-211200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

A LARGE PACIFIC PLUME OF MOISTURE AHEAD OF AN ADVANCING TROUGH OF
LOW PRESSURE IS EXPECTED TO BRING HEAVY RAINS AND THE POTENTIAL FOR
SERIOUS FLOODING BETWEEN LATE THIS AFTERNOON THROUGH WEDNESDAY
AFTERNOON. A FLASH FLOOD WATCH IS IN EFFECT FOR ENTIRE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAINS AND THE POTENTIAL FOR SERIOUS FLOODING WILL CONTINUE
TUESDAY THROUGH WEDNESDAY AFTERNOON.

THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS COULD GET HEAVY
SNOW DOWN TO 6000 FEET TUESDAY NIGHT INTO WEDNESDAY AS THE COLD
FRONT COMES IN...AND A WINTER STORM WARNING MAY BE NEEDED THEN.

MODELS ALSO INDICATE THAT STRONG THUNDERSTORMS AND WATERSPOUTS
COULD ACCOMPANY THE COLD FRONT ON WEDNESDAY. STRONG SOUTH WINDS
ARE EXPECTED IN ADVANCE OF THE FRONT SO WIND ADVISORIES IN THE
COASTS AND VALLEYS MAY BE REQUIRED ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MACKECHNIE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:11 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego5 hr
Dec 19, 4:45 PM PSTFlash Flood WarningSGXSan Bernardino4 hr
Dec 19, 9:00 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego4 hr
Dec 20, 4:52 AM PSTFlash Flood WatchSGXOrange, Riverside, San Bernardino, San Diego61 hr
Dec 20, 2:26 PM PSTAreal Flood AdvisorySGXOrange, Riverside, San Bernardino, San Diego6 hr
Dec 20, 3:14 PM PSTWind AdvisorySGXOrange, Riverside, San Bernardino, San Diego10 hr

Nearby

Flash Flood Warnings in California, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.